Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 28, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood warning at Mar 14, 2019, 7:07 AM CDT for Rock County, Wisconsin. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 7:07 AM CDT (12:07 UTC)
- Expired
- Mar 15, 2019, 8:23 AM CDT
- In force
- 25 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yahara River at Fulton (FULW3).
- Action stage
- 8.5 ft
- Minor stage
- 10 ft
- Moderate stage
- 11 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05430175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 5:08 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 14, 5:08 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
508 AM CDT Thu Mar 14 2019
.UPDATE...Hoisted Dense Fog Advisory to cover swath of lower
vsbys in parts of SC WI. Still potential for an isolated shower or
two this morning with better chances of isold/sct tsra early/mid
afternoon.
PC
&&
.AVIATION(12Z TAFS)...Low pressure in central Plains starting to
undergo occlusion. Dry slot evident on satellite imagery, with
mid/high clouds lifting straight north, while MVFR stratus
expanding eastward. Dense fog pockets mainly in SC WI. LLWS will
be a concern, as a couple of different 850 speed maxes affect the
area overnight into early today, before deeper mixing and stronger
southerly surface winds negate the LLWS threat.
Still looking at a window of early to mid afternoon for some
isolated to scattered showers/thunderstorms as 500 millibar low
leads to a period of DCVA. However, looks like window will be
small, as occluded front sweeps through. Would be quick hitters
but some hail and pockets of stronger winds possible with any
storms that do develop.
Colder air then wraps in tonight as winds become west/northwest.
Some rain showers may mix with and change to snow showers a bit
later in the night, especially in the western and northern cwa.
Ceilings mainly MVFR.
PC
&&
.PREV DISCUSSION... (Issued 351 AM CDT Thu Mar 14 2019)
SHORT TERM...
Today...Forecast Confidence Is Medium.
Impressive storm system will continue to affect the central
Plains into the Great Lakes region. Dry slot is slowly translating
into WI early this morning, though low level moisture continues
to result in areas of stratus and fog. Fog has been slow to
expand into the CWA, but not too far to our west. As pressure
gradient weakens for a time this morning, some dense fog may form
especially in parts of south central WI.
Shower activity has become scattered and expect that trend to
continue this morning. Lots of clear air within the dry slot to
our south and southwest, with increasing DCVA ahead of main upper
wave, resulting in additional shower formation across Iowa. This
lifting more north than east. Expecting windy and warm conditions
within the areas of dry slot that clear out soonest. Continued to
hit some 60s in the southeast, where dry slot coincides with
airmass ahead of approaching occluded front.
It is along and ahead of this front that meso progs show a broken
line of convection developing from early to mid afternoon that
could generate some enhanced gusty winds and some hail. Several
hundred J/KG of CAPE are proggd with ample low level and deep
layer shear, along with the DCVA of the approaching 500 millibar
wave. SPC has backed the Marginal risk back into ern WI and this
looks good, given this window of time that has potential for some
gusty winds with storms this afternoon.
Given that at least one more additional round of broken
convection is possible with main upper low, decided to leave the
Flood Watch in place. There is ongoing road flooding in spots
with potential for more rain, even though of short duration.
Wind Advisory looks good, and is placed where strongest mix down
potential likely to occur and closest to axis of stronger winds
aloft. So, no changes needed at this point.
Tonight...Forecast Confidence Is Medium.
Colder air will wrap in behind the occluded front, as the main
low lifts further to our northeast into Canada. Later in the night
any of the lingering rain showers may mix with or change to some
snow showers in places. The rain is more likely to hang on in the
southeast. The mixy/transition area and any snow potential will
be more likely in the western and northern potion of the area,
closer to a more thermally favored environment.
Friday Through Friday Night...Forecast Confidence Is Medium.
Models are in agreement with a 500 mb shortwave trough moving east
southeast through the region Friday into Friday night. There is a
good amount of moisture in the air column Friday, gradually drying
out Friday night as cold air advection brings drier air into the
area.
Kept chances for rain and snow showers going for Friday morning,
then gradually drying out from west to east in the afternoon.
Steep low level lapse rates should allow for gusty northwest winds
Friday into Friday evening as well. They may be a little higher
than the 25 to 30 knot gusts currently forecast. Cold air
advection should limit highs to the middle and upper 30s Friday,
with lows in the lower to middle 20s Friday night.
Saturday Through Sunday...Forecast Confidence Is Medium.
Models are showing high pressure remaining to the west and
southwest of the region during this time. Another 500 mb shortwave
trough moves southeast through the region, mainly Saturday Night
into Sunday. GFS forecast soundings are showing some saturation in
the low levels, with steep low level lapse rates, Saturday night
into Sunday.
There is some differential cyclonic vorticity advection Sunday
afternoon, with the GFS showing light QPF. The ECMWF and Canadian
models are dry during this time. Kept low end PoPs for rain and
snow showers for Sunday afternoon. Temperatures look to remain
below seasonal normals Saturday, rising to near seasonal normal on
Sunday.
LONG TERM...
Sunday Night Through Wednesday...Forecast Confidence Is Medium.
Models are in general agreement with keeping northwest flow at 500
mb over the region during this period. They are trying to show a
vorticity maximum moving through the region Sunday night into
Monday, with another for Tuesday night. There does not appear to
be much in the way of moisture during this period, so kept the dry
forecast going. Temperatures look to remain near seasonal normals
for this time of year.
AVIATION(09Z TAF UPDATES)...
Low pressure in central Plains starting to undergo occlusion. Dry
slot evident on satellite imagery, with mid/high clouds lifting
straight north, with MVFR stratus expanding eastward. Some
potential for pockets of dense fog especially across south central
WI. LLWS will be a concern, as a couple of different 850 speed
maxes affect the area overnight into early today, before deeper
mixing negates the LLWS.
Still looking at a window of early to mid afternoon for some
isolated to scattered showers/thunderstorms as 500 millibar low
leads to a period of DCVA. However, looks like window will be
small, as occluded front sweeps through. Would be quick hitters
but some hail and pockets of stronger winds possible with any
storms that do develop.
Colder air then wraps in tonight as winds become west/northwest.
Some rain showers may mix with and change to snow showers a bit
later in the night, especially in the western and northern cwa.
MARINE...
An occluded low will move northeast from the central Plains
through WI today. Expecting strong gusty south/southwest winds to
evolve within dry slot of the storm system. With the warm and
moist air over the waters, this may keep some of the strongest
winds from mixing down, and rather keep fog more of the prevalent
concern.
However, we could still see some of the gusts touch gale force at
times over the southern nearshore zones, closer to where the
strongest winds are expected over land areas. As the low lifts
into Canada tonight, colder air will wrap in behind the system.
Some gusty west/northwest winds are expected on Friday, however
gales are not expected.
HYDROLOGY...
Flood Watch remains in effect until 7 AM Friday morning across the
area, mainly from runoff from melting snow, and any additional
rainfall. Rainfall amounts are not expected to be heavy, outside
of any thunderstorms that occur later this morning and afternoon.
Main concerns will be the river flooding, with a risk for low
land and urban flooding as well. The main river basins to watch
out for include the Baraboo, Pecatonica, Sugar, Fox (north and
south), and Rock. More long term flooding, into next week, is
looking likely on the slower responding river basins. Thus,
impacts from river flooding are likely to remain well into next
week.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ046-047-051-052-
056>060-062>072.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for WIZ064>066-069>072.
Dense Fog Advisory until 10 AM CDT this morning for WIZ056-062-
067-068.
LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ080-261-
362-364-366-563-565-567-643>646-669-671-673-675-777-779-868-
870-872-874-876-878.
Small Craft Advisory until 10 PM CDT this evening for LMZ643>646.
&&
Today/Tonight and Aviation/Marine...Collar
Friday through Wednesday...WoodHazardous weather outlook, Mar 14, 5:30 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 530 AM CDT Thu Mar 14 2019 WIZ046-047-051-052-056>060-062>072-151030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 530 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Dense fog is possible this morning, mainly in south central Wisconsin. A Dense Fog Advisory has been issued for Lafayette, Green, Iowa and Sauk counties until 10 AM. A Flood Watch is in effect for all of southern Wisconsin. The periodic rainfall, along with melting snow onto frozen ground, will result in rising water levels on rivers and streams. Localized urban and lowland flooding is also a concern, especially if storm drains are blocked due to ice and debris. A Wind Advisory is in effect from 10 AM this morning until 7 PM this evening, mainly along and south of a Janesville, to Watertown, to Milwaukee line. South to southwest winds should gust up to 45 MPH in these areas. There is a chance for thunderstorms later this morning into the middle afternoon hours, as a cold front moves through the area. Gusty winds and hail are possible with the strongest storms, mainly in southeast Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Many rivers are expected to reach minor flood stage into next week, but a few are forecast to reach moderate and even major flood stage. Localized urban and lowland flooding is also a concern, especially if storm drains are blocked due to ice and debris. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed, but any rainfall, flooding and high wind reports will be appreciated. LMZ643>646-151030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 530 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect until 10 PM this evening, for breezy south to southwest winds and building waves. A few gale force gusts are possible, especially south of Port Washington. A Dense Fog Advisory remains in effect until 7 PM this evening, for fog reducing visibility to one mile or less at times over Lake Michigan. There is a chance for thunderstorms later this morning into the middle afternoon hours, as a cold front moves through the area. Gusty winds and hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Brisk northwest winds are likely to reach Small Craft Advisory levels Friday and Friday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-151030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 530 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A Dense Fog Advisory remains in effect until 7 PM this evening, for fog reducing visibility to one mile or less at times over Lake Michigan. South to southwest gale force gusts are possible later this morning into this afternoon, mainly over far southern portions of Lake Michigan. There is a chance for thunderstorms later this morning into the afternoon hours, as a cold front moves through the area. There is a slight risk for severe storms over the far southern portions of Lake Michigan. Gusty winds and hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some northwest gale force gusts are possible Friday afternoon and night. Wood/PC www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:20 PM CDT | River Flood Warning | MKX | Rock | 30 days |
| Mar 13, 9:20 PM CDT | River Flood Warning | MKX | Ozaukee | 6 days |
| Mar 13, 9:20 PM CDT | River Flood Warning | MKX | Sheboygan | 7 days |
| Mar 14, 4:55 AM CDT | Dense Fog Advisory | MKX | Green, Iowa, Lafayette, Sauk | 4 hr |
| Mar 14, 6:18 AM CDT | Areal Flood Advisory | MKX | Fond du Lac | 3 hr |
| Mar 14, 8:31 AM CDT | Areal Flood Warning | MKX | Fond du Lac | 3 hr |
| Mar 14, 8:40 AM CDT | River Flood Warning | MKX | Columbia | 57 hr |
| Mar 14, 9:08 AM CDT | Areal Flood Warning | MKX | Green | 24 hr |
| Mar 14, 9:23 AM CDT | Dense Fog Advisory | MKX | Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan | 4 hr |
| Mar 14, 11:02 AM CDT | River Flood Warning | MKX | Green | 71 hr |
| Mar 14, 11:13 AM CDT | River Flood Warning | MKX | Jefferson | 21 days |
| Mar 14, 11:15 AM CDT | Areal Flood Warning | MKX | Fond du Lac | 12 hr |
| Mar 14, 11:25 AM CDT | River Flood Warning | MKX | Dane | 21 days |
| Mar 14, 11:28 AM CDT | Special Marine Warning | MKX | 107 min | |
| Mar 14, 11:29 AM CDT | River Flood Warning | MKX | Sauk | 8 days |
| Mar 14, 12:12 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 63 min |
| Mar 14, 12:54 PM CDT | River Flood Warning | MKX | Fond du Lac | 3 days |
| Mar 14, 1:34 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 56 min |
| Mar 14, 1:51 PM CDT | Special Weather Statement | MKX | Jefferson, Rock | 39 min |
| Mar 14, 1:59 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock | 46 min |
| Mar 14, 2:06 PM CDT | Special Marine Warning | MKX | 54 min | |
| Mar 14, 2:29 PM CDT | Special Weather Statement | MKX | Dodge | 46 min |
| Mar 14, 2:30 PM CDT | Special Marine Warning | MKX | 90 min | |
| Mar 14, 3:05 PM CDT | Special Weather Statement | MKX | Fond du Lac, Green Lake, Marquette | 25 min |
| Mar 14, 3:06 PM CDT | Special Weather Statement | MKX | Washington | 24 min |
| Mar 14, 3:11 PM CDT | River Flood Warning | MKX | Waukesha | 69 hr |
| Mar 14, 5:08 PM CDT | Gale Warning | MKX | 5 hr |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.